Neurogenic pulmonary edema due to acute respiratory distress syndrome after status epilepticus
How to cite this article: Yoshizawa Y, Hirashima O, Uramoto S, Amagai T. Neurogenic pulmonary edema due to acute respiratory distress syndrome after status epilepticus. J Neurosci Rural Pract 2023;14:196-2.
Neurogenic pulmonary edema (NPE) is characterized by acute onset pulmonary edema after an injury to the central nerve system (CNS). The CNS insults as the cause of NPE involve traumatic brain or spinal cord injury, subarachnoid or intracranial hemorrhage, meningitis, and status epilepticus. NPE is non-cardiogenic pulmonary edema that occurred after significant central nervous system insults with mortality between 60 and 100%. A pathophysiology of NPE still remains unclear. The relationship between head insults and NPE might exist because increase of intracranial pressure is associated with bilateral pulmonary edema.
The patient is a 34-year-old man presented to the emergency department after status epilepticus. A plain chest x-ray revealed diffuse bilateral infiltrates on both lung fields with normal sized heart [Figure 1]. As PaO2/FiO2 (= PF Ratio: Abbreviated to PFR) was 91 mm Hg <100 [Figure 2], acute respiratory distress syndrome (ARDS) was finally diagnosed using Berlin criteria. With mechanical ventilatory managements, his ARDS has been rapidly recovered under managements with mechanical ventilation and empirical broad-spectrum antibiotics [Figure 2]. P/F ratio was continuously improved and discharged 6th day without neurological impairments.
The presented patient is informative for clinicians to remind that an early diagnosis of NPE after status epilepticus must be considered to commence early treatment of ARDS and to prevent high mortality.
The authors would like to express their gratitude to the patients and their family.
All authors contributed equally (Y.Y: literature search, discussion, and first draft; Y.F and T.A: literature search, discussion, and critical comments).
Declaration of patient consent
Informed consent was obtained from the patient for the publication of this case report. This case report was approved by the hospital ethic committee and the approval number was 2202–02.
Conflicts of interest
There are no conflicts of interest.
Financial support and sponsorship